Pennsylvania, 2003Flash Flood in Pennsylvania, August 16, 2003
August 16, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 16, 12:27 PM EST, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 16, 12:27 PM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SAT AUG 16 2003
UPDATED FOR SVR WATCH.
PIT 83 65 80 58 / 60 50 10 10
HLG 83 65 81 59 / 60 50 10 10
MGW 84 66 81 60 / 60 60 20 0
ZZV 84 65 81 59 / 60 50 10 10
PHD 83 65 80 58 / 60 50 10 10
FKL 82 62 77 55 / 60 50 10 10
DUJ 82 62 77 55 / 60 50 10 10
LBE 83 65 80 58 / 60 50 10 10
BTP 82 63 78 56 / 60 50 10 10
IDI 82 64 79 57 / 60 50 10 10
ODM 79 62 78 56 / 60 60 30 0
.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 321 PM EDT SATURDAY FOR ZONE OHC121.
PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>030.
SEVERE THUNDERSTORM (WCN) WATCH FOR TODAY FOR ZONES PAC003...
PAC005...PAC007...PAC019...PAC031...PAC053...PAC063...PAC065...
PAC073...PAC085...PAC121...PAC125...PAC129.
WV...NONE.
RWH
Hazardous weather outlook, Aug 16, 5:16 AM EST, 12 hours 44 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.
In the hours before
Special weather statement, Aug 16, 2:53 PM EST, 3 hours 7 minutes before
OHZ039-162100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT SAT AUG 16 2003
...HEAVY DOWNPOURS IN TUSCARAWAS COUNTY...
STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS TUSCARAWAS COUNTY UNTIL
6:00 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.
THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.
STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 4:04 PM EST, 1 hour 56 minutes before
PAZ021-162200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT SAT AUG 16 2003
...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY...
A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
6 PM. THE MOST INTENSE STORMS WILL MOVE NEAR BRADFORD
WOODS...WEXFORD...FRANKLIN PARK...MCANDLESS...AND HAMPTON TOWNSHIP.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN
INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING
DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS.
RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 4:15 PM EST, 1 hour 45 minutes before
PAZ008-162215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT SAT AUG 16 2003
...HEAVY DOWNPOURS IN VENANGO COUNTY...
STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS VENANGO COUNTY UNTIL
6:15 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.
ALMOST TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR IN LITTLE
SUGAR CREEK FROM WALLACEVILLE TO DIAMOND ALONG ROUTE 428. RAPID
STREAM RISES CAN BE EXPECTED ALONG THE TRIBUTARIES OF LITTLE SUGAR
CREEK AND PRATHER RUN.
THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.
STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 5:04 PM EST, 56 minutes before
OHZ068-162300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT SAT AUG 16 2003
...HEAVY DOWNPOURS IN WESTERN NOBLE COUNTY...
STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS WESTERN NOBLE COUNTY
UNTIL 7:00 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN. ABOUT
AN INCH AND A HALF OF RAIN HAS FALLEN IN BLANCHARD RUN NEAR RENROCK
IN THE PAST HOUR.
THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.
STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 5:25 PM EST, 35 minutes before
PAZ008-162315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT SAT AUG 16 2003
...HEAVY DOWNPOURS IN VENANGO COUNTY...
STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS VENANGO COUNTY UNTIL
7:15 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.
ONE AND A HALF INCHES OF RAIN HAS FALLEN IN THE LAST HOUR FROM
FRANKLIN TO SUGAR CREEK. RAPID STREAM RISES CAN BE EXPECTED ALONG
THE TRIBUTARIES OF FRENCH CREEK AND THE ALLEGHENY RIVER NEAR
FRANKLIN.
THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.
STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 5:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MINERVA OH WIND DAMAGE
08/16/03 CARROLL POWERLINES AND LARGE LIMBS
DOWN BETWEEN MALVERN AND
MINERVA. REPORTED BY
EMERGENCY MANAGEMENT.
0515 PM NEW SEWICKLEY PA WIND DAMAGE
08/16/03 BEAVER TREES AND LINES DOWNED.
REPORTED BY EMERGENCY
MANAGEMENT.Flash Flood, Venango
- When
- August 16, 6:00 PM EST to 7:00 PM EST
- Where
- Venango County, Franklin
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Flooding in Franklin and in Sandy Creek Twp. Doppler radar estimated 2.2 inches of rain fell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333989.